Alert archive / Utah / Flash Flood Warnings in 1999
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 1999, 3:35 PM MDT for Washington County, Utah. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 21, 1999, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 21, 1999, 5:00 PM MDT
- In force
- 85 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, UT
The radar
The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSLC 212138 FFWSLC UTC053-212300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT SAT AUG 21 1999 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 500 PM MDT * AT 330 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 7 MILES SOUTHWEST OF NEW HARMONY NEAR THE PINE VALLEY MOUNTAINS IN THE DIXIE NATIONAL FOREST...OR ABOUT 25 MILES NORTHEAST OF ST GEORGE...WITH LITTLE MOVEMENT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR R4EPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3742 11353 3729 11337 3742 11319 3750 11337
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:25 PM MDT, 10 minutes earlier.
Area forecast discussion, Aug 21, 3:25 PM MDT, 10 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 325 PM MDT SAT AUG 21 1999 SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER UTAH THIS EVENING AND AGAIN SUNDAY. THE AIRMASS WILL SLOWLY WARM AND DRY INTO EARLY NEXT WEEK. DISCUSSION...BIG PICTURE THE NEXT FEW DAYS HAS THE MEAN RIDGE STRENGTHENING OVER THE WESTERN CONUS. SUB-TROPICAL MOISTURE WILL CONTINUE TO AFFECT THE CENTRAL AND EASTERN PORTIONS OF THE STATE. THUNDERSTORMS POPPING OVER THE MOUNTAIN RANGES CENTRAL AND EASTERN UTAH. STORMS IN SW UTAH HAVE BEEN INTERESTING...AND HAVE ISSUED A COUPLE OF SVRS. CURRENTLY HAVE AN FFW OUT FOR THE UPPER REACHES OF THE PARIA RIVER BETWEEN BRYCE CANYON NP AND KODACHROME BASIN SP. STORMS HAVE BEEN SMALL IN AREAL COVERAGE BUT WEAK PERSISTENT ROTATION OBSERVED ALONG THE SOUTHERN FLANKS OF STORMS MOVING TO THE SOUTH...OR TO THE RIGHT OF THE STEERING WINDS. WILL ADD SOUTHWEST UTAH COUNTIES TO THE FFA AND REMOVE PORTIONS OF THE SOUTHWEST MOUNTAINS. MODELS ADVERTISE NEW UPPER LOW DEVELOPING NEAR KSFO WHILE THE RIDGE REBUILDS OVER THE EASTERN GREAT BASIN. SLOW DRYING FOR WESTERN UTAH WHILE EASTERN REMAINS UNDER DEEP SUB-TROPICAL MOISTURE INTO MID-WEEK. SLC 2221 CDC 4322 GIBSON .SLC...FLASH FLOOD WATCH SOUTHWEST AND SOUTH CENTRAL UTAH UNTIL 900 PM.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:32 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 63 min |
| Aug 21, 2:17 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 48 min |
| Aug 21, 2:51 PM MDT | Flash Flood Warning | SLC | Kane | 84 min |
| Aug 21, 5:45 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 60 min |
Nearby
Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.